MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC FT CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS) STYLET 5F; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS

BARD ACCESS SYSTEMS POWERPICC FT CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS) STYLET 5F; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Model Number N/A
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/11/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not been returned to the manufacturer for evaluation, as the device was discarded after the event occurred.A lot history review (lhr) of recr2486 showed no other similar product complaint(s) from this lot number.[mw5080576 rga 1266317.Pdf].
 
Event or Problem Description
Per medwatch: "patient had d/l powerpicc inserted on (b)(6) 2018.On (b)(6) 2018 the device started to leak under the dressing and was replaced on (b)(6) 2018.Each lumen was allegedly found to be leaking close to the hub from perforations in the catheter.".
 
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, frequency analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a leak is confirmed and was determined to be use related.One 5 fr dual lumen powerpicc ft was returned for evaluation.An initial visual observation showed the catheter was returned in two segments and use residue was observed throughout the sample.Both lumens of the catheter were flushed and pressurized with a 12 ml syringe of water and leakage was observed 2 mm distal to the bifurcation in both lumens.A microscopic observation revealed a small hole in the red lumen at the location of the leak.The sample was dissected and rough and uneven circumferential cracks were observed emanating from the small hole.This crack spanned the entire width of the inner wall of the red lumen and into part of the catheter septum.The catheter material around the hole was observed to be lighter in color on the outer wall and was duller in luster on the inner walls than the surrounding material.Indentations were observed on the side of the outer wall of the catheter adjacent to the small hole, and the catheter was observed to kink easily at this location.The investigation findings are consistent with material fatigue likely caused by prolonged and/or cyclic kinking of the catheter.This type of material fatigue can occur due to physiological, placement, usage, and mechanical factors that allow the catheter to become kinked and gradually form a crack in the catheter.The product ifu states: ¿avoid placement or securement of the catheter where kinking may occur, to minimize stress on the catheter, patency problems or patient discomfort.¿ an examination of the catheter structure revealed no potential damage/defect related to manufacture of the product.A lot history review (lhr) of recr2486 showed no other similar product complaint(s) from this lot number.[mw5080576 rga 1266317.Pdf].
 
Event or Problem Description

Brand Name
POWERPICC FT CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS) STYLET 5F
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key8111556
Report Number3006260740-2018-03420
Device Sequence Number11205108
Product Code LJS
UDI-Device Identifier00801741034565
UDI-Public(01)00801741034565
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K091324
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 01/06/2019
Report Date (Section F) 10/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number1275108F
Device Lot NumberRECR2486
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/29/2018
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date10/11/2018
Event Location Hospital
Date Report to Manufacturer11/06/2018
Initial Date Received by Manufacturer 11/06/2018
Supplement Date Received by Manufacturer01/04/2018
Initial Report FDA Received Date11/28/2018
Supplement Report FDA Received Date01/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA10/11/2018